Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 43, NWS Mobile, AL

February 17, 2008George County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 17, 2008, 11:30 AM CST for George County, Mississippi; Mobile County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2008, 11:30 AM CST (17:30 UTC)
Expired
Feb 17, 2008, 12:30 PM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 18 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 5:26 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 171732
SVRMOB
ALC097-MSC039-171830-
/O.NEW.KMOB.SV.W.0043.080217T1730Z-080217T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1130 AM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
  MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1230 PM CST

* AT 1127 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF     
  LUCEDALE TO 12 MILES SOUTH OF LUCEDALE TO 15 MILES NORTHWEST OF    
  ESCATAWPA...AND MOVING NORTHEAST AT 50 MPH.

  THE PRIMARY THREAT FROM THIS LINE OF STORMS WILL BE DAMAGING WINDS 
  UP TO 60 MPH AND LARGE HAIL.  THERE HAS ALSO BEEN A HISTORY OF     
  CIRCULATION AND THE WARNING COULD BE UPGRADED TO A TORNADO         
  WARNING LATER.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EVANSTON...LUCEDALE...MOVELLA AND AGRICOLA BY 1140 AM CST...
  MOFFET AND SHIPMAN BY 1145 AM CST...
  WILMER BY 1150 AM CST...
  EARLVILLE...GRAND BAY AND GEORGETOWN BY 1155 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3114 8795 3091 8796 3090 8799 3083 8797
      3079 8802 3069 8799 3057 8807 3035 8814
      3037 8841 3071 8844 3076 8887 3099 8880
      3100 8843 3112 8841 3116 8816
TIME...MOT...LOC 1730Z 242DEG 47KT 3082 8871 3077 8862
          3068 8866 3052 8880

$$
2 follow-up statements
000 
WWUS54 KMOB 171750
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1150 AM CST SUN FEB 17 2008

ALC097-MSC039-171830-
/O.CON.KMOB.SV.W.0043.000000T0000Z-080217T1830Z/
GEORGE MS-MOBILE AL-
1150 AM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR MOBILE AND EASTERN GEORGE COUNTIES...

AT 1145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF 
LEAKESVILLE TO 10 MILES SOUTHEAST OF LUCEDALE TO 12 MILES NORTHWEST 
OF ESCATAWPA...MOVING EAST AROUND 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMER BY NOON CST...
  SIDNEY...CITRONELLE...GULFCREST AND GEORGETOWN BY 1205 PM CST...
  CHUNCHULA...TANNER WILLIAMS...LOTT AND COLEMAN DAIRY RO AND BIG
  CREEK LAKE BY 1215 PM CST...
  PINEOLA BY 1225 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3114 8795 3083 8797 3079 8802 3069 8799
      3057 8807 3035 8814 3037 8841 3072 8844
      3076 8872 3098 8862 3100 8843 3112 8841
      3116 8816
TIME...MOT...LOC 1750Z 264DEG 21KT 3102 8834 3085 8841
          3062 8864 3042 8884

$$
000 
WWUS54 KMOB 171810
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1210 PM CST SUN FEB 17 2008

MSC039-171820-
/O.CAN.KMOB.SV.W.0043.000000T0000Z-080217T1830Z/
GEORGE MS-
1210 PM CST SUN FEB 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GEORGE COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3114 8795 3091 8797 3090 8799 3085 8797
      3079 8802 3069 8799 3057 8807 3060 8841
      3099 8843 3112 8841 3116 8816
TIME...MOT...LOC 1810Z 258DEG 30KT 3104 8818 3087 8825
          3071 8840

$$

ALC097-171830-
/O.CON.KMOB.SV.W.0043.000000T0000Z-080217T1830Z/
MOBILE AL-
1210 PM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR MOBILE COUNTY...

AT 1210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SIDNEY TO LOTT AND COLEMAN
DAIRY RO TO TANNER WILLIAMS...OR ALONG A LINE EXTENDING FROM 21 MILES
SOUTHEAST OF LEAKESVILLE TO 18 MILES EAST OF LUCEDALE TO 16 MILES
NORTH OF ESCATAWPA...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PINEOLA...TANNER WILLIAMS...CHUNCHULA AND BIG CREEK LAKE DAM BY
  1215 PM CST...
  HUTCHENS ELEMENTARY SCHOOL...DAWES...TURNERVILLE AND SEVEN HILLS BY
  1220 PM CST...
  MOUNT VERNON AND SCHILLINGER AND THREE NOTCH BY 1225 PM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3114 8795 3091 8797 3090 8799 3085 8797
      3079 8802 3069 8799 3057 8807 3060 8841
      3099 8843 3112 8841 3116 8816
TIME...MOT...LOC 1810Z 258DEG 30KT 3104 8818 3087 8825
          3071 8840

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:57 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 17, 9:57 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
957 AM CST SUN FEB 17 2008

.UPDATE...CURRENTLY WATCHING THUNDERSTORMS TO THE WEST OF THE AREA
THIS MORNING. THEY ARE INTENSIFYING AS THEY MOVE EASTWARD INTO AN
INCREASINGLY UNSTABLE ENVIRONMENT. PLENTY OF LOW LVL SHEAR EXISTS AND
AS TEMPS RISE INTO THE LOW 70S AND DEWPTS CONTINUE TO RISE ON STRONG
SOUTHERLY WINDS...INSTABILITY VALUES WILL INCREASE AS WELL. THE
COMBINATION OF INCREASING INSTABILITY AND STRONG SHEAR WILL CONTINUE
TO CREATE A RISK OF TORNADOES IN ADDITION TO LARGE HAIL AND DAMAGING
WINDS. THE TORNADO THREAT WILL BE MAXIMIZED IN THUNDERSTORMS THAT
DEVELOP AHEAD OF THE LINE AND THESE STORMS WILL ALSO HAVE THE
GREATEST RISK OF PRODUCING LARGE HAIL. TORNADO WATCH 62 WILL CONTINUE
FOR THE ENTIRE AREA THROUGH 1 PM AND AN EXTENSION/NEW WATCH WILL
LIKELY BE REQUIRED FOR THE AFTERNOON HOURS (PLEASE SEE MCD 256 FOR
MORE INFORMATION FROM SPC). /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&

13/JC
Hazardous weather outlook, Feb 17, 4:30 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST SUN FEB 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL APPROACH THE AREA TODAY. AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS WILL CROSS THE AREA THIS MORNING INTO THIS AFTERNOON.
THIS LINE WILL SLOW DOWN DURING THE DAY AS ITS SUPPORTING UPPER
DYNAMICS PULL AWAY TO THE NORTHEAST. SHEAR PROFILES INDICATE MOSTLY
WIND DAMAGE FROM THE SQUALL LINE AS IT PASSES...THOUGH THERE IS THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY WITH
SCATTERED...NORTHWARD MOVING THUNDERSTORMS DEVELOPING AHEAD OF THE
SQUALL LINE.

STRONG OFFSHORE WINDS WILL SHIFT TO OFFSHORE TONIGHT. THESE WINDS
AND DEVELOPED SEAS WILL MAKE BOATING HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO STRONG OFFSHORE FLOW WILL LAST THROUGH MONDAY
NIGHT...WITH CONDITIONS HAZARDOUS FOR SMALL CRAFT CONTINUING. WINDS
AND SEAS WILL SETTLE LATE MONDAY NIGHT THROUGH TUESDAY.

A SYSTEM MOVING OVER THE PLAINS WILL PUSH A FRONT TOWARDS THE
AREA...STRENGTHENING WINDS AND CREATING HAZARDOUS CONDITIONS FOR
SMALL CRAFT BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
AT TIMES TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:11 AM CSTSevere Thunderstorm WarningMOBGreene, Perry, Wayne49 min
Feb 17, 6:31 AM CSTSevere Thunderstorm WarningMOBWayne29 min
Feb 17, 7:00 AM CSTSevere Thunderstorm WarningMOBGreene, Wayne45 min
Feb 17, 11:03 AM CSTTornado WarningMOBWayne27 min
Feb 17, 9:48 AM CSTMarine Weather StatementMOB2 hr
Feb 17, 10:37 AM CSTTornado WarningMOBBaldwin38 min
Feb 17, 11:11 AM CSTTornado WarningMOBBaldwin49 min
Feb 17, 11:25 AM CSTTornado WarningMOBClarke35 min
Feb 17, 11:46 AM CSTSpecial Marine WarningMOB59 min
Feb 17, 11:46 AM CSTTornado WarningMOBBaldwin59 min
Feb 17, 11:58 AM CSTTornado WarningMOBClarke, Wilcox47 min
Feb 17, 12:29 PM CSTTornado WarningMOBEscambia61 min
Feb 17, 12:30 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile45 min
Feb 17, 12:44 PM CSTSpecial Marine WarningMOB61 min
Feb 17, 12:54 PM CSTSevere Thunderstorm WarningMOBMobile36 min
Feb 17, 12:55 PM CSTSpecial Marine WarningMOB65 min
Feb 17, 1:12 PM CSTTornado WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia63 min
Feb 17, 1:21 PM CSTTornado WarningMOBButler, Monroe, Wilcox39 min
Feb 17, 1:55 PM CSTSpecial Marine WarningMOB65 min
Feb 17, 2:11 PM CSTTornado WarningMOBCrenshaw19 min
Feb 17, 2:14 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington31 min
Feb 17, 2:31 PM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Covington, Escambia59 min
Feb 17, 2:52 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw23 min
Feb 17, 2:54 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw36 min
Feb 17, 3:01 PM CSTTornado WarningMOBButler, Crenshaw44 min
Feb 17, 3:13 PM CSTTornado WarningMOBConecuh, Covington, Escambia47 min
Feb 17, 3:24 PM CSTMarine Weather StatementMOB5 hr
Feb 17, 3:28 PM CSTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw, Escambia50 min
Feb 17, 3:51 PM CSTTornado WarningMOBCovington24 min
Feb 17, 3:59 PM CSTSpecial Marine WarningMOB31 min
Feb 17, 4:30 PM CSTSpecial Marine WarningMOB90 min
Feb 17, 5:09 PM CSTSevere Thunderstorm WarningMOBCovington36 min
Feb 17, 5:53 PM CSTSevere Thunderstorm WarningMOBCovington52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.